Alert archive / California / Small Craft Advisories in 2009

Small Craft Advisory 40, NWS Eureka, CA

August 23, 2009

NWS Eureka, CA issued this small craft advisory at Aug 23, 2009, 2:45 PM PDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Aug 23, 2009, 2:45 PM PDT (21:45 UTC)
Expired
Aug 24, 2009, 3:16 AM PDT
In force
13 hr
Issued by
NWS Eureka, CA

The text

As transmitted, in the capitals the NWS used until 2016.

371 
WHUS76 KEKA 232145
MWWEKA

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
245 PM PDT SUN AUG 23 2009

PZZ470-475-241015-
/O.CAN.KEKA.GL.W.0073.000000T0000Z-090824T0600Z/
/O.NEW.KEKA.SC.Y.0040.090823T2145Z-090824T1600Z/
/O.CAN.KEKA.SE.W.0025.000000T0000Z-090824T0600Z/
PT ST GEORGE TO CAPE MENDOCINO 10 TO 60 NM-
CAPE MENDOCINO TO PT ARENA 10 TO 60 NM-
245 PM PDT SUN AUG 23 2009

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 AM PDT MONDAY...
...GALE WARNING IS CANCELLED...
...HAZARDOUS SEAS WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM PDT MONDAY. THE
HAZARDOUS SEAS WARNING HAS BEEN CANCELLED. THE GALE WARNING HAS
BEEN CANCELLED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ450-455-241000-
/O.CON.KEKA.SW.Y.0043.000000T0000Z-090824T1000Z/
PT ST GEORGE TO CAPE MENDOCINO OUT 10 NM-
CAPE MENDOCINO TO PT ARENA OUT 10 NM-
245 PM PDT SUN AUG 23 2009

...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS REMAINS IN EFFECT
UNTIL 3 AM PDT MONDAY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS MEANS THAT WAVES ARE
EXPECTED TO BE HAZARDOUS TO SMALL CRAFT. MARINERS SHOULD AVOID
SHOALING AREAS. LONG PERIOD SWELL CAN SHARPEN INTO LARGE BREAKING
WAVES IN SHOALING AREAS. IT IS NOT UNUSUAL FOR WAVES TO BREAK
MUCH FARTHER FROM SHOALING AREAS THAN IS NORMALLY EXPERIENCED.
REMEMBER...BREAKING WAVES CAN EASILY CAPSIZE EVEN LARGER VESSELS.

&&

$$
2 follow-up statements
050 
WHUS76 KEKA 240352
MWWEKA

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
852 PM PDT SUN AUG 23 2009

PZZ470-475-241200-
/O.CON.KEKA.SC.Y.0040.000000T0000Z-090824T1600Z/
PT ST GEORGE TO CAPE MENDOCINO 10 TO 60 NM-
CAPE MENDOCINO TO PT ARENA 10 TO 60 NM-
852 PM PDT SUN AUG 23 2009

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT MONDAY...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT MONDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ450-455-241000-
/O.CON.KEKA.SW.Y.0043.000000T0000Z-090824T1000Z/
PT ST GEORGE TO CAPE MENDOCINO OUT 10 NM-
CAPE MENDOCINO TO PT ARENA OUT 10 NM-
852 PM PDT SUN AUG 23 2009

...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS REMAINS IN EFFECT
UNTIL 3 AM PDT MONDAY...

A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS REMAINS IN EFFECT UNTIL
3 AM PDT MONDAY. 

A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS MEANS THAT WAVES ARE
EXPECTED TO BE HAZARDOUS TO SMALL CRAFT. MARINERS SHOULD AVOID
SHOALING AREAS. LONG PERIOD SWELL CAN SHARPEN INTO LARGE BREAKING
WAVES IN SHOALING AREAS. IT IS NOT UNUSUAL FOR WAVES TO BREAK
MUCH FARTHER FROM SHOALING AREAS THAN IS NORMALLY EXPERIENCED.
REMEMBER...BREAKING WAVES CAN EASILY CAPSIZE EVEN LARGER VESSELS.

&&

$$
475 
WHUS76 KEKA 241016
MWWEKA

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
316 AM PDT MON AUG 24 2009


PZZ475-242230-
/O.CAN.KEKA.SC.Y.0040.000000T0000Z-090824T1600Z/
/O.NEW.KEKA.SI.Y.0055.090824T1016Z-090826T0700Z/
/O.NEW.KEKA.SW.Y.0044.090824T1016Z-090824T1800Z/
CAPE MENDOCINO TO PT ARENA 10 TO 60 NM-
316 AM PDT MON AUG 24 2009

...SMALL CRAFT ADVISORY FOR WINDS IN EFFECT UNTIL MIDNIGHT PDT
TUESDAY NIGHT...
...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS IN EFFECT UNTIL 11 AM
PDT THIS MORNING...
...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A SMALL CRAFT
ADVISORY FOR WINDS...WHICH IS IN EFFECT UNTIL MIDNIGHT PDT
TUESDAY NIGHT. A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS HAS ALSO
BEEN ISSUED. THIS SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS IS IN
EFFECT UNTIL 11 AM PDT THIS MORNING. THE SMALL CRAFT ADVISORY HAS
BEEN CANCELLED. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY FOR WIND MEANS THAT WIND SPEEDS OF 21 TO
33 KNOTS ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS MEANS THAT WAVES ARE
EXPECTED TO BE HAZARDOUS TO SMALL CRAFT. MARINERS SHOULD AVOID
SHOALING AREAS. LONG PERIOD SWELL CAN SHARPEN INTO LARGE BREAKING
WAVES IN SHOALING AREAS. IT IS NOT UNUSUAL FOR WAVES TO BREAK
MUCH FARTHER FROM SHOALING AREAS THAN IS NORMALLY EXPERIENCED.
REMEMBER...BREAKING WAVES CAN EASILY CAPSIZE EVEN LARGER VESSELS.

&&

$$

PZZ470-241800-
/O.CAN.KEKA.SC.Y.0040.000000T0000Z-090824T1600Z/
/O.NEW.KEKA.SW.Y.0044.090824T1016Z-090824T1800Z/
PT ST GEORGE TO CAPE MENDOCINO 10 TO 60 NM-
316 AM PDT MON AUG 24 2009

...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS IN EFFECT UNTIL 11 AM
PDT THIS MORNING...
...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A SMALL CRAFT
ADVISORY FOR HAZARDOUS SEAS...WHICH IS IN EFFECT UNTIL 11 AM PDT
THIS MORNING. THE SMALL CRAFT ADVISORY HAS BEEN CANCELLED. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS MEANS THAT WAVES ARE
EXPECTED TO BE HAZARDOUS TO SMALL CRAFT. MARINERS SHOULD AVOID
SHOALING AREAS. LONG PERIOD SWELL CAN SHARPEN INTO LARGE BREAKING
WAVES IN SHOALING AREAS. IT IS NOT UNUSUAL FOR WAVES TO BREAK
MUCH FARTHER FROM SHOALING AREAS THAN IS NORMALLY EXPERIENCED.
REMEMBER...BREAKING WAVES CAN EASILY CAPSIZE EVEN LARGER VESSELS.

&&

$$

PZZ450-455-241800-
/O.EXP.KEKA.SW.Y.0043.000000T0000Z-090824T1000Z/
/O.NEW.KEKA.SW.Y.0044.090824T1016Z-090824T1800Z/
PT ST GEORGE TO CAPE MENDOCINO OUT 10 NM-
CAPE MENDOCINO TO PT ARENA OUT 10 NM-
316 AM PDT MON AUG 24 2009

...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS IN EFFECT UNTIL 11 AM
PDT THIS MORNING...
...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS HAS EXPIRED...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A SMALL CRAFT
ADVISORY FOR HAZARDOUS SEAS...WHICH IS IN EFFECT UNTIL 11 AM PDT
THIS MORNING. THE SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS IS NO
LONGER IN EFFECT. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS MEANS THAT WAVES ARE
EXPECTED TO BE HAZARDOUS TO SMALL CRAFT. MARINERS SHOULD AVOID
SHOALING AREAS. LONG PERIOD SWELL CAN SHARPEN INTO LARGE BREAKING
WAVES IN SHOALING AREAS. IT IS NOT UNUSUAL FOR WAVES TO BREAK
MUCH FARTHER FROM SHOALING AREAS THAN IS NORMALLY EXPERIENCED.
REMEMBER...BREAKING WAVES CAN EASILY CAPSIZE EVEN LARGER VESSELS.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this small craft advisory went out at Aug 23, 2:45 AM PDT, 12 hours earlier.

Area forecast discussion, Aug 23, 2:45 AM PDT, 12 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EUREKA CA
245 AM PDT SUN AUG 23 2009

.SYNOPSIS...AN UPPER LEVEL TROUGH APPROACHING THE WEST COAST WILL
PRODUCE SEASONAL INLAND TEMPERATURES THROUGH NEXT WEEK. NIGHTTIME
MARINE CLOUDS AND FOG WILL CONTINUE ALONG THE COAST.

&&

.DISCUSSION...MADE LITTLE CHANGE TO THE PREVIOUS FORECAST. THE MAIN
FORECAST CHALLENGE IS THE EXTENT AND DURATION OF COASTAL FOG AND LOW
CLOUDS THE NEXT FEW DAYS. FOG PRODUCT IMAGERY EARLY THIS MORNING
SHOWS THE STRATUS MAINLY CONFINED TO THE HUMBOLDT BAY AND EEL RIVER
VALLEY BASIN...AND SOUTH OF PT ARENA. IT APPEARS THE STRATUS IS
TRYING TO PUSH NORTH UP THE HUMBOLDT COAST AND FORM AROUND PT ST
GEORGE. THE NORTH TO SOUTH PRESSURE GRADIENT IS WEAK AND
OBSERVATIONS ALONG THE HUMBOLDT AND DEL NORTE COASTS HAVE BEEN
REPORTING LIGHT SOUTHERLY WINDS. THIS SUGGESTS THE DEVELOPMENT OF
MICROSCALE EDDIES ALONG THE COAST...AND THINK THE LOW CLOUDS WILL
ENGULF THE ENTIRE HUMBOLDT AND DEL NORTE COASTS BY SUNRISE. WATER
VAPOR IMAGERY SHOWS A SHORTWAVE TROUGH APPROACHING NW CA. THIS
FEATURE COMBINED WITH NORTH WINDS STRENGTHENING OFFSHORE IN THE
AFTERNOON SHOULD HELP MIX THE STRATUS...WITH AT LEAST PARTIAL
CLEARING.

A SHORTWAVE RIDGE WILL MOVE OVER THE REGION THIS EVENING AND SQUASH
THE MARINE LAYER...AND PRODUCE A MORE SHALLOW YET EXTENSIVE LAYER OF
FOG TONIGHT.

A SERIES OF SHORTWAVES EMBEDDED WITHIN A BROAD UPPER LEVEL TROUGH
OVER THE NE PACIFIC WILL SUPPORT NOCTURNAL CLOUD DEVELOPMENT ALONG
THE COAST THROUGH THE END OF NEXT WEEK. THESE WAVES WILL MAINTAIN
NEAR SEASONAL INLAND TEMPERATURES. MODELS FORECAST A SURFACE COLD
FRONT ASSOCIATED WITH ONE OF THESE WAVES TO WEAKEN AS IT APPROACHES
NW CA TUE MORNING. MODELS FORECAST A MORE ROBUST FRONT TO NEAR THE
REGION LATE IN THE WEEK.  GFS IS QUICKER AND STRONGER WITH THE FRONT
THAN THE OTHER MODELS. THINK THE GFS MAY BE A BIT OVERDONE...AND
HAVE MAINTAINED A DRY FORECAST THROUGH THE END OF NEXT WEEK. TH

&&

.AVIATION...IFR AND MVFR CEILINGS ALONG THE COAST AND IN THE EEL
RIVER VALLEY WILL SCATTER OUT THIS AFTERNOON...AS MIXING INCREASES.
IFR AND MVFR CLOUD LAYERS WILL MOST LIKELY RETURN BY MIDNIGHT. DJB

&&

.MARINE...HIGH PRES EXTENDING TOWARDS THE PACIFIC NORTHWEST COUPLED
WITH A THERMAL LOW OVER THE INTERIOR WILL CONTINUE TO PRODUCE
MODERATE NORTH WINDS AND STEEP SEAS TODAY. NORTH WINDS AND SEAS WILL
DIMINISH LATE TONIGHT THROUGH MON AS A WEAK FRONT APPROACHES THE
REGION. DJB

&&

.EKA WATCHES/WARNINGS/ADVISORIES...SMALL CRAFT ADVISORY FOR
HAZARDOUS SEAS UNTIL 3 AM PDT MONDAY FOR PZZ450-455. GALE WARNING
UNTIL 11 PM PDT THIS EVENING FOR PZZ470-475. HAZARDOUS SEAS WARNING
UNTIL 11 PM PDT THIS EVENING FOR PZZ470-475.

&&

VISIT US AT HTTP://WWW.WEATHER.GOV/EUREKA

Nearby

Small Craft Advisories in California, 2009Every small craft advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.